The Diabetes Forum Support Community For Diabetics Online banner

1 - 12 of 12 Posts

·
Registered
Joined
·
158 Posts
Discussion Starter · #1 ·
Iam a type 1 diabetic mother of 3.My a1c is 10 so my diabetes is out of control. I just today found out my 7 year old daughter has type 1 also.they put her on humulin 70/30 apidra and lantus with a total of 6 injections.Problem is shes scared to death of needles.any suggestions!!!!!!!!!!:cool:
 

·
Registered
Joined
·
633 Posts
try letting her give you your shots once and then give hers to her. make it seem like she is helping you more than you are giving her shot.
 

·
Registered
Joined
·
158 Posts
Discussion Starter · #3 ·
thats true.i dunno if that will work.she crys when i just prick her finger to test her bs
 

·
Registered
Joined
·
3,024 Posts
Hello and welcome! I don't understand how your daughter can be using the Humulin 70/30, Apidra and Lantus all on the same day? I have never heard of that. Humulin is not good for having a stable control. The Apidra and Lantus insulins are excellent, and no other insulin should be necessary. It may be possible that your daughter's doctor has some treatment that requires all three insulins. If that is true I would like to hear how she is supposed to use them.

I started giving myself my own shots when I was 10. I was diagnosed when I was 6, in 1945. Now I have been type 1 for 64 years and I am very healthy.

It is always difficult to get a child to adjust to finger sticks and injections. It takes time, but she should adjust and then it will be second nature.

I suggest that you ask the parents of diabetic children on the following website:

children with DIABETES Online Community

Good luck to you and your family!

Richard
 

·
Registered
Joined
·
158 Posts
Discussion Starter · #5 ·
well now they changed it humulin 7030 humolog humulin r and lantus.I think its way to much personally because iam on the same exact meds and almost the same dosage.shes taking

humulin 7030 50u in am and 50 u pm
humolog 15 u at meal times
lantus 70u at bedtime
humulin r as needed when sugar rise over 300 they also put her on valium 2mg 4 times a day for anxiety and ambien 10mg also adderall 15mg

iam on
humulin 7030 70am 35pm
humulog 15 u at mealtime
lantus 70 u
humulin r 60u daily
i also take rimpiril 10mg 4 hypertention
xanax 2mg 3xday (PTSD from hurricane katrina)
adderal xr 20 mg x 2

do anybody else see a problem with this.what scared me today was her bs fell to 38 and she was acting fine and having no sympthoms
 

·
Registered
Joined
·
460 Posts
I'm puzzled by both your and your Daughter's insulin regimes...

I have Type 2 D but I have been on insulin since my diagnosis in 2003.


My understanding is that:

1) the body needs some level of insulin just to keep "ticking along" through the day and night... this is the "basal" or background insulin

2) when we eat -- especially foods containing Carbohydrate -- we have a rapid increase in our insulin requirements to cover that food and keep BG levels at the normal level... this is the "bolus" or mealtime insulin


So far as I know:

Lantus is a slow-acting insulin... usually taken once or twice a day to cover the basal needs

Humalog and Humilin R (regular) are faster-acting insulins... usually taken with food as a bolus, or between meals to correct an high BG

Humulin 70/30 is a mix of BOTH slow-acting (basal) AND faster-acting (bolus) insulin


This seems to me (I am NOT a Doctor) like an unnecessarily complicated way to manage BG levels.

---

I'd second Richard's suggestion that you might find help with other Parents who can relate to your situation. I'd also ask whether you are seeing your Family Doctor or a specialist... an Endocrinologist?
 

·
Registered
Joined
·
710 Posts
Those seem like enormous amounts of insulin for a 7 year old! You are saying she is receiving over 200 units of insulin a day. Something does not seem right. Generally speaking (and only generally), T1's are not particularly insulin resistant and don't need such gargantuan quantities of insulin. Did you see a pediatric endocrinologist? Really, I am just shocked at the sheer quantity of insulin you are reporting, and at the use of a mix in addition to rapid and long-acting.

Perhaps you should call the prescribing doctor and confirm the insulin program. Did his/her office write a wrong prescription? Did the pharmacy accidentally replicate your prescriptions instead of processing your child's. By the way - with the huge amount of insulin your child is using, I am not surprised about that hypo; you should check for those frequently.

What foods are you eating? Perhaps a diet change can help reduce the amount of insulin needed.

Sorry if I seem a little agressive here, but my brain just can't process a 7 year old needing the same amount of insulin as you, an adult. I'm on "Tilt"!

Jen
 

·
Registered
Joined
·
1,090 Posts
I am soo sorry to hear about your little girl. I can't imagine what you or your daughter are going through, finding out she has it that young.
With that said, I only take about 60 units of insulin a day myself, both fast and long acting. It does seem like she is on a lot.
But as to the giving her shots, I think having her help you was an excellent suggestion. Other than that, I can only hope she gets used to it. I will pray for you as you go through this transition. I'm sure it is something other parents have had to deal with.
 

·
Registered
Joined
·
1,491 Posts
I hope you use the side of the finger tip when testing BG. the finger tip has the most (except for the tong) nerve endings hens the most pain. Using the side of the finger tip is much less painful.

I am T2 (200 Lb) with a high insulin resistance that is more insulin than I use in a day.
 

·
Registered
Joined
·
1,590 Posts
I have to agree with everyone else...I am confused by that amount of insulin. Especially for a T1 child. Thats more insulin than I use in a day and I am insulin resistant. I use an average of 80-95units per day, depending on what I have eaten. I especially dont understand the need for the combo insulin...plus a long and fast acting insulin. Are you seeing an endocrinologist? What type of diet is your child following?
 

·
Registered
Joined
·
158 Posts
Discussion Starter · #11 ·
a family dr cant get into endo for 4 months
 

·
Registered
Joined
·
710 Posts
I strongly recommend that you contact the endocrinologist right away and say that you fear your child has been prescribed too much insulin and that you must see them immediately. Tell them that you think a mix plus two kinds of insulin and 200 units per day are a hazard and that you fear it will end with a visit to the ER. Be persistent..you may have to talk your way through the appointment desk and speak directly to the doctor. I'm certain that the Endo will see you if you explain the situation.

Please let us know how it goes!

Jen
 
1 - 12 of 12 Posts
Top